“Safety warning over Britain’s most common antidepressant,” The Daily Telegraph reports. “Doctors have been told to lower the maximum dose” for all patients, the Telegraph continues.
The news is based on drug safety advice issued in October last year by the UK’s drug regulator about the antidepressant drugs citalopram (Cipramil) and escitalopram (Cipralex). The revised advice for doctors followed findings from a study that found both drugs were associated with abnormalities known to increase risks to the heart. Importantly, it found that the risk increased at higher doses. This news was ignored at the time but has surfaced today with the Telegraph reporting criticism of the drug regulator for “failing to make a public announcement”.
People who have been prescribed citalopram and escitalopram should not be alarmed into stopping taking their medication. If you are concerned about the dosage of your depression medication you should discuss it with your GP.
What is citalopram and what is it used for?
Citalopram is a selective serotonin reuptake inhibitor (SSRI), a type of antidepressant drug commonly used to treat people with major depressive disorder, anxiety and obsessive compulsive disorder. It is more commonly known by its brand name in the UK, Cipramil, and is manufactured by the pharmaceutical company Lundbeck.
A variation of citalopram (escitalopram – brand name Cipralex), also made by Lundbeck, was included in the drug safety update. It is used to treat major depressive episodes, panic disorder with or without agoraphobia, anxiety disorders and obsessive compulsive disorder.
What is the safety advice?
The safety advice for citalopram and escitalopram was issued to healthcare professionals by the UK’s Medicines and Healthcare products Regulatory Agency (MHRA). Included in the safety warning were updated recommendations about new maximum daily dose restrictions, as well as warnings and contraindications (which indicate when it is not advisable to prescribe the drug).
The advice followed a study carried out by the European Medicines Agency (EMA). The randomised controlled trial (RCT) found that citalopram and escitalopram were associated with increased electrical abnormalities of the heart (known as QT interval prolongation) and that these abnormalities increased with increasing doses (known as dose-dependency).
In the RCT, electrocardiogram measurements showed that when a 60mg dose of citalopram was given, it took twice as long for the heart to recover as when a 20mg dose was given. For a 60mg dose it took the heart 16.7 milliseconds to recover (90% confidence interval 15.0 to 18.4) and for a 20mg dose it took the heart 7.5 milliseconds to recover (90% confidence interval 5.9 to 9.1).
Importantly, the risks of both drugs on QT interval prolongation have been known for some time and have been included in the product information of both drugs. These study findings further defined this risk and have clarified that the drug’s effects on QT interval are dose-dependent. The safety update clarifies this dose-dependent effect to ensure that doctors, who should already be aware of the risk, can prescribe safely and appropriately.
The new recommended daily doses for citalopram are:
- 40mg daily for adults (previously 60mg)
- 20mg daily for patients older than 65 years (previously 40mg)
- 20mg daily for those with poor liver function (previously 30mg)
For escitalopram, the maximum daily dose for patients older than 65 years is now 10mg. Other recommended doses remain unchanged. Further studies have not shown an added benefit at doses higher than 40mg.
The MHRA also recommends that citalopram and escitalopram should not be used in patients with known QT interval prolongation or in combination with other medicines known to prolong the QT interval. For example, prolonged QT interval is also a symptom of “long QT syndrome”, which is a type of heart arrhythmia. This was one of the several possible causes of the collapse and heart attack in March of the Premier League footballer Fabrice Muamba.
The MHRA advises doctors to exercise caution when prescribing citalopram to patients who have a high risk of developing a condition known as Torsade de Pointes (a kind of heart rhythm problem). Those at risk include people who are known to have:
- congestive heart failure
- previous myocardial infarction (heart attack)
- bradyarrhythmias (slow heartbeat)
- predisposition to hypokalaemia (low potassium levels in the blood) or hypomagnesaemia (low magnesium levels in the blood) because of other illness or medicines
When was the new advice issued?
The safety update was issued by letter to healthcare professionals by the Medicines and Healthcare products Regulatory Agency (MHRA) on October 24 2011. The product information of each drug was also updated.
Why is it a problem now?
According to the Telegraph, the Medicines and Healthcare products Regulatory Agency (MHRA) came under fire “last night” (June 29 2012) when “experts criticised the MHRA for failing to make a public announcement – as it has done over other alerts such as the PIP breast implant scandal”. This is because, at the time of the safety update, only health professionals were notified, the Telegraph claims. It is not clear which experts the Telegraph is referring to. The newspaper’s story includes a quote from a consultant cardiologist saying that GPs should not stop prescribing the drugs. However, the Telegraph’s story includes a quote from a spokesman from a patient safety charity – Action against Medical Accidents – critical of the apparent failure by regulators to alert the public. The spokesman said that, “it is particularly disappointing that there has been so little transparency with patients and the public about this”.
Beyond these new quotations, it is difficult to see why the Telegraph has reported this as news today. The updates were available on the MHRA website in December 2011.
People receiving citalopram and escitalopram should not be alarmed and should not stop taking their medication. Anyone concerned about the dosage of their depression medication should discuss it with their GP.
Search for a job
Search for a car
Search for a house
Weather for Longridge
Tuesday 18 June 2013
Temperature: 11 C to 22 C
Wind Speed: 13 mph
Wind direction: South east
Temperature: 11 C to 17 C
Wind Speed: 16 mph
Wind direction: North west